NEW HAVEN, Conn. (WTNH) – Health officials in two Connecticut cities are warning residents about upticks in fatal drug overdoses in the past two weeks.
Health officials in Waterbury said they had seen fentanyl mixed with other street drugs, not just opiates.
According to the City of New Haven, there have been 12 fatal overdoses since Jan. 25. Three were in Newhallville, and four were in the Hill neighborhood.
“Typically, we see about two fatalities a week,” said Martiza Bond, Director of Public Health in New Haven. “To see, within the last two-week period, we are at 12 fatalities, that is a concern for us.”
City officials said preliminary reports indicated that the cluster of cases is unique with the involvement of crack cocaine, crack pipes, and burned materials, but with a suspected mixture of opioids such as fentanyl.
“One of the things we’re doing as part of our surveillance and do heat mapping and see where the fatalities are occurring in our city,” Bond said.
New Haven Fire Chief John Alston says help and resources are available.
“We also know people aren’t going to stop right away,” Alston said. “They can go to some of our drug centers in the Hill and have their drugs or paraphernalia testing. I’m not encouraging anyone to go use drugs, but if you are going to use them, use them in a safe manner.”
One of the test sites is on Congress Avenue where users can have drugs tested without the fear of arrest.
“All we need really is the size of a grain of rice sample or even a wax wrapper or a baggie that has residue in it,” said Elizabeth Znamierowski, a nurse practitioner. “I’ll get a red out on the computer. It’s a preliminary result, so we can say largely, ‘this X, Y, and Z are in this product.’ We will always do fentanyl testing with a fentanyl test strip and we’ll have that information back to you in 15 minutes.”
So far, Znamierowski has received 21 samples and it gives them an idea of what they’re seeing added to the supply in New Haven.
“Some of those things are really dangerous and mostly, we’re looking to inform people to make safe choices about their drug use,” Znamierowski said.
You can drop samples off Monday through Friday from 9:30 a.m. until 3:30 p.m.
To prevent overdose deaths, here are some tips from the health departments:
- If you suspect an overdose, call 911 immediately
- Always have naloxone on hand
- Do not use alone
- Check-in on families, friends, neighbors and coworkers
- If you or someone you know is struggling with substance use, treatment and help are available
- For a mental health crisis, call 988